doi: 10.3934/cpaa.2021083

On the stability of two-dimensional nonisentropic elastic vortex sheets

1. 

Department of Mathematics, University of Pittsburgh, Pittsburgh, PA 15260, USA

2. 

Institute of Applied Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Beijing 100190, China

3. 

School of Mathematical Sciences, Beijing Normal University and Laboratory of Mathematics and Complex Systems, Ministry of Education, Beijing 100875, China

* Corresponding author

Dedicated to Professor Shuxing Chen on the Occasion of His 80th Birthday

Received  February 2021 Revised  April 2021 Published  May 2021

Fund Project: R. M. Chen is supported in part by the NSF grant DMS-1907584. F. Huang was supported in part by National Center for Mathematics and Interdisciplinary Sciences, AMSS, CAS and NSFC Grant No. 11371349 and 11688101. D. Wang was supported in part by NSF grant DMS-1907519. D. Yuan was supported by China Scholarship Council No.201704910503, NSFC Grant No.12001045 and China Postdoctoral Science Foundation No.2020M680428

We are concerned with the stability of vortex sheet solutions for the two-dimensional nonisentropic compressible flows in elastodynamics. This is a nonlinear free boundary hyperbolic problem with characteristic discontinuities, which has extra difficulties when considering the effect of entropy. The addition of the thermal effect to the system makes the analysis of the Lopatinski$ \breve{{\mathrm{i}}} $ determinant extremely complicated. Our results are twofold. First, through a qualitative analysis of the roots of the Lopatinski$ \breve{{\mathrm{i}}} $ determinant for the linearized problem, we find that the vortex sheets are weakly stable in some supersonic and subsonic regions. Second, under the small perturbation of entropy, the nonlinear stability can be adapted from the previous two-dimensional isentropic elastic vortex sheets [6] by applying the Nash-Moser iteration. The two results confirm the strong elastic stabilization of the vortex sheets. In particular, our conditions for the linear stability (1) ensure that a stable supersonic regime as well as a stable subsonic one always persist for any given nonisentropic configuration, and (2) show how the stability condition changes with the thermal fluctuation. The existence of the stable subsonic bubble, a phenomenon not observed in the Euler flow, is specially due to elasticity.

Citation: Robin Ming Chen, Feimin Huang, Dehua Wang, Difan Yuan. On the stability of two-dimensional nonisentropic elastic vortex sheets. Communications on Pure & Applied Analysis, doi: 10.3934/cpaa.2021083
References:
[1]

G. Q. Chen and Y. G. Wang, Existence and stability of compressible current-vortex sheets in three-dimensional magnetohydrodynamics, Arch. Ration. Mech. Anal., 187 (2008), 369-408.  doi: 10.1007/S00205-007-0070-8.  Google Scholar

[2]

G. Q. ChenP. Secchi and T. Wang, Nonlinear stability of relativistic vortex sheets in three dimensional Minkowski spacetime, Arch. Ration. Mech. Anal., 232 (2019), 591-695.  doi: 10.1007/S00205-018-1330-5.  Google Scholar

[3]

G. Q. ChenP. Secchi and T. Wang, Stability of multidimensional thermoelastic contact discontinuities, Arch. Ration. Mech. Anal., 237 (2020), 1271-1323.  doi: 10.1007/s00205-020-01531-5.  Google Scholar

[4]

R. M. ChenJ. Hu and D. Wang, Linear stability of compressible vortex sheets in two-dimensional elastodynamics, Adv. Math., 311 (2017), 18-60.  doi: 10.1016/j.aim.2017.02.014.  Google Scholar

[5]

R. M. ChenJ. Hu and D. Wang, Linear stability of compressible vortex sheets in 2D elastodynamics: variable coefficients, Math. Ann., 376 (2020), 863-912.  doi: 10.1007/s00208-018-01798-w.  Google Scholar

[6]

R. M. ChenJ. HuD. WangT. Wang and D. Yuan, Nonlinear stability and existence of compressible vortex sheets in 2D elastodynamics, J. Differ. Equ., 269 (2020), 6899-6940.  doi: 10.1016/j.jde.2020.05.003.  Google Scholar

[7]

S. X. Chen, Initial boundary value problems for quasilinear symmetric hyperbolic systems with characteristic boudary, Translated from Chin. Ann. Math., 3(2) (1982), 222-232. Front. Math. China., 2(1) (2007), 87-102. doi: 10.1007/s11464-007-0006-5.  Google Scholar

[8]

S. X. Chen, Study of Multidimensional Systems of Conservation Laws: Problems, Difficulties and Progress. Proceedings of the International Congress of Mathematicians 2010, 4(2015).  Google Scholar

[9]

J. F. Coulombel and A. Morando, Stability of contact discontinuities for the nonisentropic Euler equations, Ann. Univ. Ferrara., 50 (2004), 79-90.   Google Scholar

[10]

J. F. Coulombel and P. Secchi, The stability of compressible vortex sheets in two space dimensions, Indiana Univ. Math. J., 53 (2004), 941-1012.  doi: 10.1512/iumj.2004.53.2526.  Google Scholar

[11]

J. F. Coulombel and P. Secchi, Nonlinear compressible vortex sheets in two space dimensions, Ann. Sci. Ec. Norm. Super., 41 (2008), 85-139.  doi: 10.24033/asens.2064.  Google Scholar

[12]

C. M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics. Third Edition, Grundlehren der Mathematischen Wissenschaften (Fundatmental Principles of Mathematical Sciences), Springer-Verlag, Berlin, 2010. doi: 10.1007/978-3-642-04048-1.  Google Scholar

[13]

C. Hao and D. Wang, A priori estimates for the free boundary problem of incompressible neo-Hookean elastodynamics, J. Differ. Equ., 261 (2016), 712-737.  doi: 10.1016/j.jde.2016.03.025.  Google Scholar

[14]

R. Hersh, Mixed problems in several variables, J. Math. Mech., 12 (1963), 317-334.   Google Scholar

[15]

X. Hu and Y. Huang, Well-posedness of the free boundary problem for incompressible elastodynamics, J. Differ. Equ., 266 (2019), 7844-7889.  doi: 10.1016/j.jde.2018.12.018.  Google Scholar

[16] S. B. Gavage and D. Serre, First Order Systems of Hyperbolic Partial Differential Equations with Applications, The Clarendon Press, Oxford University Press, Oxford, 2007.   Google Scholar
[17]

F. HuangD. Wang and D. Yuan, Nonlinear stability and existence of vortex sheets for invisicd liquid-gas two-phase flow, Discrete Contin. Dyn. Syst.-A, 39 (2019), 3535-3575.  doi: 10.3934/dcds.2019146.  Google Scholar

[18]

H. LiW. Wang and Z. Zhang, Well-posedness of the free boundary problem in incompressible elastodynamics, J. Differ. Equ., 267 (2019), 6604-6643.  doi: 10.1016/j.jde.2019.07.001.  Google Scholar

[19]

J. W. Miles, On the reflection of sound at an interface of relative motion, J. Acoust. Soc. Am., 29 (1957), 226-228.  doi: 10.1121/1.1908836.  Google Scholar

[20]

J. W. Miles, On the disturbed motion of a plane vortex sheet, J. Fluid. Mech., 4 (1958), 538-552.  doi: 10.1017/S0022112058000653.  Google Scholar

[21]

A. MorandoP. Secchi and P. Trebeschi, On the evolution equation of compressible vortex sheets, Math. Nachr., 293 (2020), 945-969.  doi: 10.1002/mama.201800162.  Google Scholar

[22]

A. MorandoY. Trakhinin and P. Trebeschi, Structural stability of shock waves in 2D compressible elastodynamics, Math. Ann., 378 (2020), 1471-1504.  doi: 10.1007/s00208/019-01920-6.  Google Scholar

[23]

A. Morando and P. Trebeschi, Two-dimensional vortex sheets for the nonisentropic Euler equations: linear stability, J. Hyperbolic Differ. Equ., 5 (2008), 487-518.  doi: 10.1142/S021989160800157X.  Google Scholar

[24]

A. MorandoP. Trebeschi and T. Wang, Two-dimensional vortex sheets for the nonisentropic Euler equations: nonlinear stability, J. Differ. Equ., 266 (2019), 5397-5430.  doi: 10.1016/j.jde.2018.10.029.  Google Scholar

[25]

L. RuanD. WangS. Weng and C. Zhu, Rectilinear vortex sheets of inviscid liquid-gas two-phase flow: linear stability, Commun. Math. Sci., 14 (2016), 735-776.  doi: 10.4310/CMS.2016.v14.n3.a7.  Google Scholar

[26] D. Serre, Systems of Conservation Laws.2. Geometric Structure, Oscillations, and Initial-Boundary Value Problems, Cambridge University Press, Cambridge, 2000.   Google Scholar
[27]

Y. Trakhinin, The existence of current-vortex sheets in ideal compressible magnetohydrodynamics, Arch. Ration. Mech. Anal., 191 (2009), 245-310.   Google Scholar

[28]

Y. Trakhinin, Well-posedness of the free boundary problem in compressible elastodynamics, J. Differ. Equ., 264 (2018), 1661-1715.  doi: 10.1016/j.jde.2017.10.005.  Google Scholar

[29]

Y. G. Wang and F. Yu, Stability of contact discontinuities in three-dimensional compressible steady flows, J. Differ. Equ., 255 (2013), 1278-1356.  doi: 10.1016/j.jde.2013.05.014.  Google Scholar

[30]

Y. G. Wang and F. Yu, Stabilization effect of magnetic fields on two-dimensional compressible current-vortex sheets, Arch. Ration. Mech. Anal., 208 (2013), 341-389.  doi: 10.1007/s00205-012-0601-9.  Google Scholar

[31]

Y. G. Wang and F. Yu, Structural stability of supersonic contact disconitnuities in three-dimensonal compressible steady flows, SIAM J. Math. Anal., 47 (2015), 1291-1329.  doi: 10.1137/140976169.  Google Scholar

show all references

References:
[1]

G. Q. Chen and Y. G. Wang, Existence and stability of compressible current-vortex sheets in three-dimensional magnetohydrodynamics, Arch. Ration. Mech. Anal., 187 (2008), 369-408.  doi: 10.1007/S00205-007-0070-8.  Google Scholar

[2]

G. Q. ChenP. Secchi and T. Wang, Nonlinear stability of relativistic vortex sheets in three dimensional Minkowski spacetime, Arch. Ration. Mech. Anal., 232 (2019), 591-695.  doi: 10.1007/S00205-018-1330-5.  Google Scholar

[3]

G. Q. ChenP. Secchi and T. Wang, Stability of multidimensional thermoelastic contact discontinuities, Arch. Ration. Mech. Anal., 237 (2020), 1271-1323.  doi: 10.1007/s00205-020-01531-5.  Google Scholar

[4]

R. M. ChenJ. Hu and D. Wang, Linear stability of compressible vortex sheets in two-dimensional elastodynamics, Adv. Math., 311 (2017), 18-60.  doi: 10.1016/j.aim.2017.02.014.  Google Scholar

[5]

R. M. ChenJ. Hu and D. Wang, Linear stability of compressible vortex sheets in 2D elastodynamics: variable coefficients, Math. Ann., 376 (2020), 863-912.  doi: 10.1007/s00208-018-01798-w.  Google Scholar

[6]

R. M. ChenJ. HuD. WangT. Wang and D. Yuan, Nonlinear stability and existence of compressible vortex sheets in 2D elastodynamics, J. Differ. Equ., 269 (2020), 6899-6940.  doi: 10.1016/j.jde.2020.05.003.  Google Scholar

[7]

S. X. Chen, Initial boundary value problems for quasilinear symmetric hyperbolic systems with characteristic boudary, Translated from Chin. Ann. Math., 3(2) (1982), 222-232. Front. Math. China., 2(1) (2007), 87-102. doi: 10.1007/s11464-007-0006-5.  Google Scholar

[8]

S. X. Chen, Study of Multidimensional Systems of Conservation Laws: Problems, Difficulties and Progress. Proceedings of the International Congress of Mathematicians 2010, 4(2015).  Google Scholar

[9]

J. F. Coulombel and A. Morando, Stability of contact discontinuities for the nonisentropic Euler equations, Ann. Univ. Ferrara., 50 (2004), 79-90.   Google Scholar

[10]

J. F. Coulombel and P. Secchi, The stability of compressible vortex sheets in two space dimensions, Indiana Univ. Math. J., 53 (2004), 941-1012.  doi: 10.1512/iumj.2004.53.2526.  Google Scholar

[11]

J. F. Coulombel and P. Secchi, Nonlinear compressible vortex sheets in two space dimensions, Ann. Sci. Ec. Norm. Super., 41 (2008), 85-139.  doi: 10.24033/asens.2064.  Google Scholar

[12]

C. M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics. Third Edition, Grundlehren der Mathematischen Wissenschaften (Fundatmental Principles of Mathematical Sciences), Springer-Verlag, Berlin, 2010. doi: 10.1007/978-3-642-04048-1.  Google Scholar

[13]

C. Hao and D. Wang, A priori estimates for the free boundary problem of incompressible neo-Hookean elastodynamics, J. Differ. Equ., 261 (2016), 712-737.  doi: 10.1016/j.jde.2016.03.025.  Google Scholar

[14]

R. Hersh, Mixed problems in several variables, J. Math. Mech., 12 (1963), 317-334.   Google Scholar

[15]

X. Hu and Y. Huang, Well-posedness of the free boundary problem for incompressible elastodynamics, J. Differ. Equ., 266 (2019), 7844-7889.  doi: 10.1016/j.jde.2018.12.018.  Google Scholar

[16] S. B. Gavage and D. Serre, First Order Systems of Hyperbolic Partial Differential Equations with Applications, The Clarendon Press, Oxford University Press, Oxford, 2007.   Google Scholar
[17]

F. HuangD. Wang and D. Yuan, Nonlinear stability and existence of vortex sheets for invisicd liquid-gas two-phase flow, Discrete Contin. Dyn. Syst.-A, 39 (2019), 3535-3575.  doi: 10.3934/dcds.2019146.  Google Scholar

[18]

H. LiW. Wang and Z. Zhang, Well-posedness of the free boundary problem in incompressible elastodynamics, J. Differ. Equ., 267 (2019), 6604-6643.  doi: 10.1016/j.jde.2019.07.001.  Google Scholar

[19]

J. W. Miles, On the reflection of sound at an interface of relative motion, J. Acoust. Soc. Am., 29 (1957), 226-228.  doi: 10.1121/1.1908836.  Google Scholar

[20]

J. W. Miles, On the disturbed motion of a plane vortex sheet, J. Fluid. Mech., 4 (1958), 538-552.  doi: 10.1017/S0022112058000653.  Google Scholar

[21]

A. MorandoP. Secchi and P. Trebeschi, On the evolution equation of compressible vortex sheets, Math. Nachr., 293 (2020), 945-969.  doi: 10.1002/mama.201800162.  Google Scholar

[22]

A. MorandoY. Trakhinin and P. Trebeschi, Structural stability of shock waves in 2D compressible elastodynamics, Math. Ann., 378 (2020), 1471-1504.  doi: 10.1007/s00208/019-01920-6.  Google Scholar

[23]

A. Morando and P. Trebeschi, Two-dimensional vortex sheets for the nonisentropic Euler equations: linear stability, J. Hyperbolic Differ. Equ., 5 (2008), 487-518.  doi: 10.1142/S021989160800157X.  Google Scholar

[24]

A. MorandoP. Trebeschi and T. Wang, Two-dimensional vortex sheets for the nonisentropic Euler equations: nonlinear stability, J. Differ. Equ., 266 (2019), 5397-5430.  doi: 10.1016/j.jde.2018.10.029.  Google Scholar

[25]

L. RuanD. WangS. Weng and C. Zhu, Rectilinear vortex sheets of inviscid liquid-gas two-phase flow: linear stability, Commun. Math. Sci., 14 (2016), 735-776.  doi: 10.4310/CMS.2016.v14.n3.a7.  Google Scholar

[26] D. Serre, Systems of Conservation Laws.2. Geometric Structure, Oscillations, and Initial-Boundary Value Problems, Cambridge University Press, Cambridge, 2000.   Google Scholar
[27]

Y. Trakhinin, The existence of current-vortex sheets in ideal compressible magnetohydrodynamics, Arch. Ration. Mech. Anal., 191 (2009), 245-310.   Google Scholar

[28]

Y. Trakhinin, Well-posedness of the free boundary problem in compressible elastodynamics, J. Differ. Equ., 264 (2018), 1661-1715.  doi: 10.1016/j.jde.2017.10.005.  Google Scholar

[29]

Y. G. Wang and F. Yu, Stability of contact discontinuities in three-dimensional compressible steady flows, J. Differ. Equ., 255 (2013), 1278-1356.  doi: 10.1016/j.jde.2013.05.014.  Google Scholar

[30]

Y. G. Wang and F. Yu, Stabilization effect of magnetic fields on two-dimensional compressible current-vortex sheets, Arch. Ration. Mech. Anal., 208 (2013), 341-389.  doi: 10.1007/s00205-012-0601-9.  Google Scholar

[31]

Y. G. Wang and F. Yu, Structural stability of supersonic contact disconitnuities in three-dimensonal compressible steady flows, SIAM J. Math. Anal., 47 (2015), 1291-1329.  doi: 10.1137/140976169.  Google Scholar

[1]

Feimin Huang, Dehua Wang, Difan Yuan. Nonlinear stability and existence of vortex sheets for inviscid liquid-gas two-phase flow. Discrete & Continuous Dynamical Systems, 2019, 39 (6) : 3535-3575. doi: 10.3934/dcds.2019146

[2]

Alessandro Morando, Yuri Trakhinin, Paola Trebeschi. On local existence of MHD contact discontinuities. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 289-313. doi: 10.3934/dcdss.2016.9.289

[3]

Hualin Zheng. Stability of a superposition of shock waves with contact discontinuities for the Jin-Xin relaxation system. Kinetic & Related Models, 2015, 8 (3) : 559-585. doi: 10.3934/krm.2015.8.559

[4]

Volker Elling. Compressible vortex sheets separating from solid boundaries. Discrete & Continuous Dynamical Systems, 2016, 36 (12) : 6781-6797. doi: 10.3934/dcds.2016095

[5]

Jean-françois Coulombel, Paolo Secchi. Uniqueness of 2-D compressible vortex sheets. Communications on Pure & Applied Analysis, 2009, 8 (4) : 1439-1450. doi: 10.3934/cpaa.2009.8.1439

[6]

Guanghui Hu, Yavar Kian. Uniqueness and stability for the recovery of a time-dependent source in elastodynamics. Inverse Problems & Imaging, 2020, 14 (3) : 463-487. doi: 10.3934/ipi.2020022

[7]

Tung Chang, Gui-Qiang Chen, Shuli Yang. On the 2-D Riemann problem for the compressible Euler equations II. Interaction of contact discontinuities. Discrete & Continuous Dynamical Systems, 2000, 6 (2) : 419-430. doi: 10.3934/dcds.2000.6.419

[8]

Zhi-Qiang Shao. Lifespan of classical discontinuous solutions to the generalized nonlinear initial-boundary Riemann problem for hyperbolic conservation laws with small BV data: shocks and contact discontinuities. Communications on Pure & Applied Analysis, 2015, 14 (3) : 759-792. doi: 10.3934/cpaa.2015.14.759

[9]

Haiyan Yin. The stability of contact discontinuity for compressible planar magnetohydrodynamics. Kinetic & Related Models, 2017, 10 (4) : 1235-1253. doi: 10.3934/krm.2017047

[10]

Cruz Vargas-De-León, Alberto d'Onofrio. Global stability of infectious disease models with contact rate as a function of prevalence index. Mathematical Biosciences & Engineering, 2017, 14 (4) : 1019-1033. doi: 10.3934/mbe.2017053

[11]

David G. Ebin. Global solutions of the equations of elastodynamics for incompressible materials. Electronic Research Announcements, 1996, 2: 50-59.

[12]

Lili Fan, Lizhi Ruan, Wei Xiang. Asymptotic stability of viscous contact wave for the inflow problem of the one-dimensional radiative Euler equations. Discrete & Continuous Dynamical Systems, 2021, 41 (4) : 1971-1999. doi: 10.3934/dcds.2020349

[13]

Xun-Yang Wang, Khalid Hattaf, Hai-Feng Huo, Hong Xiang. Stability analysis of a delayed social epidemics model with general contact rate and its optimal control. Journal of Industrial & Management Optimization, 2016, 12 (4) : 1267-1285. doi: 10.3934/jimo.2016.12.1267

[14]

Feng Xie. Nonlinear stability of combination of viscous contact wave with rarefaction waves for a 1D radiation hydrodynamics model. Discrete & Continuous Dynamical Systems - B, 2012, 17 (3) : 1075-1100. doi: 10.3934/dcdsb.2012.17.1075

[15]

Kersten Schmidt, Ralf Hiptmair. Asymptotic boundary element methods for thin conducting sheets. Discrete & Continuous Dynamical Systems - S, 2015, 8 (3) : 619-647. doi: 10.3934/dcdss.2015.8.619

[16]

C. Kopf. Symbol sequences and entropy for piecewise monotone transformations with discontinuities. Discrete & Continuous Dynamical Systems, 2000, 6 (2) : 299-304. doi: 10.3934/dcds.2000.6.299

[17]

Luis Vega. The dynamics of vortex filaments with corners. Communications on Pure & Applied Analysis, 2015, 14 (4) : 1581-1601. doi: 10.3934/cpaa.2015.14.1581

[18]

Tatsuki Mori, Kousuke Kuto, Tohru Tsujikawa, Shoji Yotsutani. Representation formulas of solutions and bifurcation sheets to a nonlocal Allen-Cahn equation. Discrete & Continuous Dynamical Systems, 2020, 40 (8) : 4907-4925. doi: 10.3934/dcds.2020205

[19]

Masashi Ohnawa. Convergence rates towards the traveling waves for a model system of radiating gas with discontinuities. Kinetic & Related Models, 2012, 5 (4) : 857-872. doi: 10.3934/krm.2012.5.857

[20]

Jair Koiller. Getting into the vortex: On the contributions of james montaldi. Journal of Geometric Mechanics, 2020, 12 (3) : 507-523. doi: 10.3934/jgm.2020018

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (27)
  • HTML views (75)
  • Cited by (0)

[Back to Top]